Louisiana, 2007

Hail in Louisiana, December 28, 2007

December 28, 2007 · NWS JAN · 1 event in 1 county or zone

A complex storm system took shape at the end of December and brought a round of elevated hail storms to the region. The hail storms occurred as a warm front and deeper moisture surged northward during the early morning hours, generally between 1 and 6 am and were scattered about the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A complex storm system took shape at the end of December and brought a round of elevated hail storms to the region. The hail storms occurred as a warm front and deeper moisture surged northward during the early morning hours, generally between 1 and 6 am and were scattered about the forecast area. The hail stones ranged between penny and quarter size and caused little to no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 28, 4:55 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 28, 4:55 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
455 AM CST FRI DEC 28 2007

.DISCUSSION...

(TODAY THROUGH TONIGHT)
LATEST SATELLITE IMAGERY SHOWS A POTENT NEGATIVE TILTED SHORT WAVE
OVER THE SOUTHERN PLAINS...PUSHING TOWARD THE LOWER MISSISSIPPI
VALLEY. THE COMBINATION OF GOOD ELEVATED INSTABILITY...SHEAR AND
ISENTROPIC LIFT HAS TRIGGERED ELEVATED SCATTERED STRONG TO SEVERE
STORMS ACROSS THE REGION THIS MORNING...WHICH ARE LIFTING OUT OF THE
REGION. THE MAIN RISK HAS BEEN PEA TO QUARTER SIZE HAIL. THE JET
ENERGY ASSOCIATED WITH THIS SHORT WAVE HELP TO MOVE THE STORMS
RAPIDLY TO THE NORTHEAST.

FOR TODAY...EXPECT ANOTHER ROUND OF STRONG TO SEVERE STORMS...MAINLY
SOUTHEAST OF THE NATCHEZ TRACE WITH THE MAIN AREA OF CONCERN ALONG
THE INTERSTATE 59 CORRIDOR. A WARM FRONT WILL LIFT NORTH INTO THE
AREA TODAY AS SURFACE LOW PRESSURE MOVES JUST NORTHWEST OF THE
FORECAST AREA. THIS WILL INTRODUCE A SURFACE-BASED UNSTABLE
ENVIRONMENT ACROSS THE SOUTHERN AND EASTERN PARTS OF THE
AREA...ROUGHLY SOUTH AND EAST OF THE NATCHEZ TRACE. WITH STRONG WIND
FIELDS IN PLACE...THIS WILL SET THE STAGE FOR SOME SEVERE
THUNDERSTORMS. THERE WILL LIKELY BE SOME SUPERCELL STORMS ALONG THE
WARM FRONT AND AHEAD OF THE COLD FRONT WHICH COULD PRODUCE A FEW
TORNADOES. ALSO...A DAMAGING WIND RISK WILL DEVELOP AS THE COLD
FRONT ACCELERATES EASTWARD. THE STRONG STORMS WILL MOVE QUICKLY EAST
OF THE FORECAST AREA BY EARLY TO MID AFTERNOON. THE PRIMARY AREA FOR
SEVERE WEATHER WILL BE MAINLY ALONG THE INTERSTATE 59
CORRIDOR...WHERE SEVERE IS MENTIONED IN THE GRIDS.

TEMPERATURES WILL BE A CHALLENGE TODAY...DEPENDING ON THE RAINS AND
THE MOVEMENTS OF THE WARM/COLD FRONTS. WENT CLOSE TO MOS GUIDANCE
WITH HIGHS FROM THE MIDDLE 50S NORTHWEST TO THE UPPER 60S SOUTHEAST.
KEPT HIGH CURRENT POPS WITH CONVECTION.

FOR TONIGHT...THE LAST OF THE RAINS WILL LEAVE THE EASTERN BORDER
EARLY...THEN HIGH PRESSURE PRESSURE WILL MOVE INTO THE REGION FROM
THE WEST. SKIES WILL BECOME PARTLY CLOUDY. WITH A WET GROUND AND
PARTLY CLOUDY SKIES WENT CLOSE TO MOS GUIDANCE WITH READINGS FROM
THE LOWER 30S NORTHWEST TO THE MIDDLE 40S SOUTHEAST./17/

SATURDAY THROUGH NEXT THURSDAY...

THERE ARE MINOR CHANGES IN THE FORECAST GRIDS BASED ON 00Z/06
GUIDANCE...BUT THE FORECAST IN GENERAL IS UNCHANGED. THE UPPER LEVEL
PATTERN WILL REMAIN FAST AND PROGRESSIVE...BUT AMPLIFIED...AS WE GO
THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

ANOTHER SIGNIFICANT SHORTWAVE TROUGH WILL RIPPLE ALONG THE STALLED
FRONTAL BOUNDARY FROM LATE SATURDAY INTO EARLY SUNDAY RESULTING IN
STRONG MOISTURE TRANSPORT AND A ROUND OF MDT-HVY RAINFALL OVER SE
PORTIONS OF THE FORECAST AREA. THE WARM SECTOR WILL STAY SE OF THE
FORECAST AREA FOR THIS EVENT...BUT IT LOOKS LIKE WE WILL HAVE ENOUGH
CONVECTIVE INSTABILITY TO GET ELEVATED NON-SVR TSTM ACTIVITY IN ANY
CASE.

BY EARLY TO THE MIDDLE OF NEXT WEEK...MODELS CONTINUE TO SUGGEST
THAT THE UPPER LEVEL PATTERN WILL AMPLIFY FURTHER RESULTING IN A
MAJOR ERN CONUS TROUGH AND A COUPLE OF ROUNDS OF STRONG SFC COLD
ADVECTION. FAST NORTHWEST FLOW SHOULD SEND THE FIRST COLD FRONT
THROUGH LATE MONDAY AND EARLY TUESDAY...WITH A STRONGER SURGE OF COLD
AIR SCHEDULED TO ARRIVE  EARLY WEDNESDAY. INTERESTINGLY...00Z/06Z
GFS HAVE TRENDED A LITTLE MORE AGGRESSIVE WITH LOW-LEVEL RETURN FLOW
AHEAD OF THE FIRST FRONT BUT THE ECMWF IS MUCH LESS AGGRESSIVE. HAVE
CUT MEX POPS A LITTLE FOR EARLY NEXT WEEK FOR NOW...BUT IT IS A
TREND TO KEEP AN EYE ON.

GLOBAL MODEL SOLNS SHOW THE TREND OF PUSHING THE BRUNT OF THE COLD
AIR FARTHER EAST HAS ENDED...AND A CONSENSUS HAS BEEN REACHED WHICH
MAKES THE FORECAST FOR A SIGNIFICANT COLD OUTBREAK IN THE DEEP SOUTH
OF HIGHER CONFIDENCE. HAVE CUT MEX GUIDANCE TEMPS FOR TUES AFTN/
NIGHT AND WED/WED NIGHT...BUT HELD OFF ON ANY CUTS FOR THURS AS THE
+PNA PATTERN IS PROGRESSIVE AND MODERATION OF THE AIRMASS MAY BE
QUICK AS THE THERMAL TROUGH IS FORECAST TO LEAVE IN A HURRY. /EC/

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BRING MVFR TO IFR
CONDITIONS ACROSS THE REGION. DAMAGING WINDS WITH SEVERE STORMS WILL
BE CONFINED TO MAINLY THE INTERSTATE 59 CORRIDOR. CONDITIONS WILL
CHANGE TO VFR CONDITIONS AS CEILINGS LIFT AND BECOME SCATTERED
DURING THE EVENING. SOME LIGHT PATCHY FOG MAY BE POSSIBLE WITH THE
LIGHT WINDS AND WET GROUND. /17/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

EC/17
Hazardous weather outlook, Dec 28, 6:03 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
603 AM CST FRI DEC 28 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291215-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
603 AM CST FRI DEC 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS MAY AFFECT AREAS ALONG AND SOUTHEAST OF THE
NATCHEZ TRACE PARKWAY UNTIL EARLY THIS AFTERNOON. THE GREATEST RISK
FOR SEVERE WEATHER IS EXPECTED ALONG THE INTERSTATE 59 CORRIDOR FROM
ABOUT 11 AM UNTIL 2 PM...WHERE A FEW SEVERE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND TORNADOES.

A LOW PRESSURE SYSTEM MOVING ACROSS THE AREA TODAY IS ACCOMPANIED BY
VERY STRONG WIND SHEAR AND INCREASING INSTABILITY. AS THE WARM FRONT
SURGES NORTH INTO SOUTHERN AND EASTERN PORTIONS OF MISSISSIPPI LATER
THIS MORNING...THE RISK FOR DAMAGING WINDS AND TORNADOES WILL
INCREASE. THE AREA FROM NATCHEZ TO JACKSON TO COLUMBUS MAY REMAIN TOO
COOL TO GET SUFFICIENT INSTABILITY FOR STRONG OR SEVERE WIND
GUSTS...BUT LOCATIONS FROM COLUMBIA...TO HATTIESBURG AND LAUREL...UP
TO MERIDIAN WILL SEE A GREATER INCREASE IN INSTABILITY AND DAMAGING
WIND POTENTIAL.

STORMS SHOULD EXIT THE ENTIRE OUTLOOK AREA BY MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY...ESPECIALLY IN AREAS SOUTHEAST OF
THE NATCHEZ TRACE PARKWAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

EC

In the hours before

Local storm report, Dec 28, 2:37 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
237 AM CST FRI DEC 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             BRANDON                 32.28N 90.00W
12/28/2007  E0.25 INCH       RANKIN             MS   LAW ENFORCEMENT

            BRANDON PD REPORTED PEA SIZE HAIL IN BRANDON.

&&

EC
Local storm report, Dec 28, 2:39 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
239 AM CST FRI DEC 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             MERIGOLD                33.84N 90.73W
12/28/2007  E1.00 INCH       BOLIVAR            MS   LAW ENFORCEMENT

            QUARTER SIZE HAIL WAS REPORTED IN MERIGOLD BY THE BOLIVAR
            COUNTY SHERIFFS OFFICE.

&&

EC
Local storm report, Dec 28, 3:10 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
310 AM CST FRI DEC 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             1 W COLUMBIA            31.26N 89.85W
12/28/2007  E1.00 INCH       MARION             MS   LAW ENFORCEMENT

            MARION COUNTY SHERIFFS OFFICE REPORTED PENNY SIZE HAIL.

&&

EC
Local storm report, Dec 28, 3:46 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
346 AM CST FRI DEC 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     HAIL             PHILADELPHIA            32.77N 89.11W
12/28/2007  E0.25 INCH       NESHOBA            MS   LAW ENFORCEMENT

            NESHOBA COUNTY 911 REPORTED PEA SIZE HAIL.

&&

EC
Local storm report, Dec 28, 4:19 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
419 AM CST FRI DEC 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     HAIL             4 S TUCKER              32.65N 89.05W
12/28/2007  E0.75 INCH       NESHOBA            MS   LAW ENFORCEMENT

            NESHOBA 911 REPORTED PENNY SIZE HAIL.

&&

EC
Local storm report, Dec 28, 4:25 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
425 AM CST FRI DEC 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     HAIL             TUCKER                  32.71N 89.05W
12/28/2007  E1.00 INCH       NESHOBA            MS   LAW ENFORCEMENT

            NESHOBA 911 REPORTED DIME TO QUARTER SIZE HAIL COVERING
            GROUND FROM TUCKER TO BETHSAIDA...ABOUT SIX MILES
            DISTANCE.

&&

EC

The radar

The Jackson/Brandon,MS radar (KDGX), 146 km away, was scanning. The volume nearest the first event began at 12:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, West Carroll

When
December 28, 6:20 AM CST to 6:27 AM CST
Where
West Carroll County, Forest to 2.63 mi W of Darnell
Measured
0.75 in hail
Reported by
Public
Coordinates
32.780, -91.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 68903.